Chemotherapy is not done, but I have reached a sort of milestone. I’ve had my last treatment of the drugs Adriamycin and Cytoxan, or A/C, as cancer patients commonly refer to the pair. In the world of cancer treatment, Adriamycin is often called the “Red Devil,” both for its bright, red Kool-Aid color and its nasty side effects.
The drug can cause tissue damage if not administered correctly. It can also cause heart damage, though that’s a lesser occurring side effect.
I’ve read that Adriamycin can cause burns if it comes in contact with skin. Instructions on WebMD call for anyone who comes in contact with it to “immediately and completely wash the skin with soap and water.” If it gets in your eyes, flush them and “seek immediate medical attention,” it says.
Nurses at the Cancer Center put on gowns to administer it.
Other common side effects include low white blood cell count, increased risk of bleeding from low platelet count, appetite changes, nail changes, hair loss, nausea, vomiting and mouth sores.
Farewell, Adriamycin. I will not miss you.
Next up in my cancer treatment is 12 rounds of weekly Taxol treatments. While some of the side effects for Taxol will overlap with Adriamycin and Cytoxan, my doctor tells me Taxol is typically much easier on bodies than A/C treatment. I am cautiously optimistic that the next three months will be better than the last two.
Like everything else when you’re new to cancer treatment, I’ll have to wait and see.
So far, I’ve found chemotherapy to be daunting. I typically can predict when the bad days and nausea are coming. Not every day is bad, but bad days are very bad. After the last round, I got sick in the office of a new doctor on my first visit there. I should have canceled the appointment, but I underestimated how bad I felt that morning. I’ve mused about this more on my blog.
I don’t want to be too negative about chemotherapy. After all, it’s saving my life. I’m grateful for that.
But according to the Centers for Disease Control and Prevention, about 245,000 women are diagnosed with breast cancer each year. Going through chemotherapy makes you wonder why we haven’t come up with better ways to treat a disease that affects so many people.
I consider myself lucky and my reaction to the drugs mild. I’ve heard of women with what sounds like way worse reactions than mine.
It makes me sad to think that some cancer patients live out their last days with the adverse side effects of chemotherapy. On my worst days I think, this really is no way to live.
Hair loss is one side effect that is not likely to go away for me right now, but I’ve found something that helps. I’ve been wearing a pink wig.
If hair loss can be described as fun, this wig is making it fun. And the reactions to it in my new Facebook profile picture have all been positive.
I don’t typically wear bright colors in my hair. In fact I rarely do much of anything with my hair. That, more than anything, might be the tell-tale sign that I’m wearing a wig for people who know me personally. It’s easier to have pink hair while I’m working from home. I doubt I’d get by with it or even have the nerve to try it in an office setting.
But right now, it’s helping to lift my spirits.